Tennessee, 2012

Hail in Tennessee, March 14, 2012

March 14, 2012 · NWS OHX · 31 events in 10 counties and zones

S. With unseasonably warm surface temperatures, but significantly colder air just off the surface and aloft, severe thunderstorms that developed across the mid state produced large hail in several counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

During the afternoon through early evening hours on Wednesday, March 14th, showers and thunderstorms developed across Middle Tennessee in a broad area of increased instability and moisture centered across the southeast U.S. With unseasonably warm surface temperatures, but significantly colder air just off the surface and aloft, severe thunderstorms that developed across the mid state produced large hail in several counties. Hail reports ranged from penny to lime size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 14, 12:19 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 14, 12:19 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
119 PM CDT WED MAR 14 2012

.UPDATE...
WITH SOME ISO...TO EVEN SCT...SHWRS/TSTMS DEVELOPING ACROSS SRN
PORTIONS OF THE TN RIVER VALLEY W OF I-65 THIS AFTERNOON...WILL
UPDATE THE SUITE OF FORECAST PRODUCTS TO REFLECT THESE CURRENT
WX CONDITIONS.
&&

.PREV DISCUSSION.../ISSUED 104 PM CDT WED MAR 14 2012/

UPDATE...AVIATION.

AVIATION...FOR 18Z TAFS.
MOISTURE INCREASE ACR W MID TN THIS AFTN W/ISO CELLS IN THE CKV
AREA. ACTIVITY TO DIMINISH THIS EVE. SCT RW/TRW EXPECTED TO DEVELOP
THU...W/TEMPO GROUPS FOR THUNDER ALL TAFS MID-LATE AM.

PREV DISCUSSION... /ISSUED 928 AM CDT WED MAR 14 2012/

UPDATE...
PER THE MENTIONING BELOW...HAVE UPDATED THE SUITE OF FORECAST
PRODUCTS TO REFLECT SLIGHT CHANCE POPS ACROSS LOCATIONS NEAR THE
TN RIVER VALLEY FOR TODAY. ALSO MADE A SLIGHT ADJUSTMENT TO THE
SKY COVER GRIDS TO REFLECT CURRENT CONDITIONS. OTHERWISE...CURRENT
FORECAST AND BELOW FORECAST REASONING CONTINUE TO BE IN LINE AND
NO FURTHER UPDATES ARE PLANNED AT THIS TIME.

PREV DISCUSSION.../ISSUED 753 AM CDT WED MAR 14 2012/

UPDATE...ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED JUST WEST
OF THE TENNESSEE RIVER IN RESPONSE TO AN UPPER LEVEL SHORTWAVE. THUS,
WILL ADD A BAND OF SLIGHT CHANCE POPS OVER OUR WESTERN COUNTIES. EXPECT
THIS DISTURBANCE TO WEAKEN AS IT TRANSLATES EASTWARD DURING THE
DAY. HOWEVER, DAY FORECASTER WILL HAVE TO WATCH CONVECTION TO SEE IF
THE SLIGHT CHANCE AREA NEEDS TO BE EXPANDED FURTHER EAST.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Mar 14, 4:20 AM CST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
520 AM CDT WED MAR 14 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-151030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
520 AM CDT WED MAR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 hail. Local standard time, as filed.

Hail, Humphreys

When
March 14, 2:15 PM CST
Where
Humphreys County, 1.62 mi E of Buffalo
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.883, -87.801

Hail, Lawrence

When
March 14, 3:15 PM CST
Where
Lawrence County, 0.54 mi SSE of Leoma
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.162, -87.348

Hail, Lawrence

When
March 14, 3:20 PM CST
Where
Lawrence County, Leoma
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.170, -87.350

Hail, Humphreys

When
March 14, 3:28 PM CST
Where
Humphreys County, 2.34 mi ESE of Bold Spgs
Measured
1.25 in hail
Reported by
Post Office
Coordinates
35.960, -87.640

Hail, Hickman

When
March 14, 3:50 PM CST
Where
Hickman County, 1.38 mi N of Centerville Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
35.850, -87.450

Hail, Hickman

When
March 14, 4:00 PM CST
Where
Hickman County, 1.32 mi WSW of Shipps Bend
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.790, -87.450

Hail, Williamson

When
March 14, 4:25 PM CST
Where
Williamson County, 0.46 mi ESE of Lampley Store
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.898, -87.142

Hail, Hickman

When
March 14, 4:25 PM CST
Where
Hickman County, 2.07 mi N of Lyles
Measured
1.75 in hail
Reported by
Public
Coordinates
35.950, -87.370

Hail, Robertson

When
March 14, 4:45 PM CST
Where
Robertson County, 0.69 mi S of Greenbrier
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.420, -86.800

Hail, Sumner

When
March 14, 4:50 PM CST
Where
Sumner County, 0.89 mi NE of Highland Academy
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.530, -86.490

Hail, Dickson

When
March 14, 5:00 PM CST
Where
Dickson County, 0.49 mi NE of Vanleer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.235, -87.444

Hail, Williamson

When
March 14, 5:02 PM CST
Where
Williamson County, 1.32 mi WNW of Mudsink
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.930, -86.840

Hail, Williamson

When
March 14, 5:10 PM CST
Where
Williamson County, 3.5 mi N of Mallorys
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.000, -86.790

Hail, Williamson

When
March 14, 5:10 PM CST
Where
Williamson County, 2.15 mi NNE of Mallorys
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.980, -86.790

Hail, Sumner

When
March 14, 5:15 PM CST
Where
Sumner County, 0.89 mi SW of Westmoreland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.560, -86.260

Hail, Cheatham

When
March 14, 5:15 PM CST
Where
Cheatham County, 0.89 mi SW of Sycamore
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.310, -87.060

Hail, Williamson

When
March 14, 5:18 PM CST
Where
Williamson County, 1.49 mi NNW of Mudsink
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.940, -86.830

Hail, Sumner

When
March 14, 5:25 PM CST
Where
Sumner County, 1.38 mi S of Millersville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.350, -86.700

Hail, Cheatham

When
March 14, 5:25 PM CST
Where
Cheatham County, Bearwallow
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.300, -86.980

Hail, Robertson

When
March 14, 5:25 PM CST
Where
Robertson County, 0.69 mi S of Greenbrier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.420, -86.800

Hail, Davidson

When
March 14, 5:25 PM CST
Where
Davidson County, 1.73 mi SSE of Wrencoe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.996, -86.692

Hail, Robertson

When
March 14, 5:28 PM CST
Where
Robertson County, 2.5 mi S of Chestnut Grove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.384, -86.901

Hail, Robertson

When
March 14, 5:29 PM CST
Where
Robertson County, 1.18 mi WNW of Coopertown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.439, -86.968

Hail, Sumner

When
March 14, 5:36 PM CST
Where
Sumner County, 0.69 mi N of Millersville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.380, -86.700

Hail, Robertson

When
March 14, 5:40 PM CST
Where
Robertson County, 1.49 mi SSW of Greenbrier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.410, -86.810

Hail, Robertson

When
March 14, 5:40 PM CST
Where
Robertson County, 1.81 mi ESE of Crunk
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
36.410, -86.850

Hail, Robertson

When
March 14, 5:41 PM CST
Where
Robertson County, 0.69 mi S of Greenbrier
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.420, -86.800

Hail, Sumner

When
March 14, 5:54 PM CST
Where
Sumner County, 0.78 mi NNW of Highland Academy
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.531, -86.503

Damage to several vehicles occurred. Specific details concerning damage to individual vehicles were unknown.

Hail, Sumner

When
March 14, 6:20 PM CST
Where
Sumner County, 0.69 mi N of Gallatin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.410, -86.450

Hail, Macon

When
March 14, 6:40 PM CST
Where
Macon County, Lafayette
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.520, -86.030

Hail, Macon

When
March 14, 6:43 PM CST
Where
Macon County, Lafayette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.520, -86.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364561, 364909, 364562, 364912, 364563, 364566, 364564, 364565, 364855, 364910, 364567, 364568, 364569, 364852, 364775, 364854, 364580, 364570, 364582, 364584, 364907, 364856, 364574, 364572, 364573, 364908, 364571, 364576, 364774, 364773, 364853.